Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF

Translate this page into:

Visual Treats in Dermatology
2023
:3;
153
doi:
10.25259/CSDM_207_2023

Hydroxyurea-induced hand-foot syndrome

Department of Dermatology, JIPMER, Puducherry, India
Corresponding author: Logamoorthy Ramamoorthy, Department of Dermatology, JIPMER, Puducherry, India. logamoorthy.r@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Ramamoorthy L, Monisha GA. Hydroxyurea-induced hand-foot syndrome. CosmoDerma 2023;3:153.

A 40-year-old male known case of essential thrombocytosis presented with pigmentation and burning sensation in the palms and soles for the past 2 months. The patient has been on treatment with hydroxyurea 500 mg twice daily for the past 3 months. On cutaneous examination diffuse erythema and hyperpigmentation seen over the bilateral palms and soles [Figure 1a-c]. Based on history and clinical examination, hydroxyurea-induced hand-foot syndrome was diagnosed. The patient was treated with topical betamethasone cream and advised regular follow-up.

Figure 1:
(a-c) Diffuse erythema over the palms and soles with accentuation in areas of weight-bearing and additional areas of hyperkeratosis and focal desquamation in the soles with extension to the dorsum of toes.

Palmoplantar erythrodysesthesia, also called Burgdorf syndrome, acral erythema, toxic erythema of chemotherapy, or hand-foot syndrome, is commonly seen with chemotherapeutic agents. Hydroxyurea-associated acral erythema is associated with long-term hydroxyurea use, usually at doses equal to or greater than 1 g daily. It can start from weeks to years after initiation of hydroxyurea. In a large retrospective review of patients with myeloproliferative neoplasms treated with hydroxyurea, <10% of patients treated with hydroxyurea developed any mucocutaneous toxicities, out of which more than 80% of patients had cutaneous ulceration and oral mucosal aphthae. Hand and foot syndrome has been previously reported in association with hydroxyurea with chronic myeloid leukemia and sickle cell disease.[1] We present this case of hand-foot syndrome as a rarely encountered cutaneous adverse effect associated with hydroxyurea in a case of essential thrombocytosis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent.

Conflicts of interest

There are no conflicts of interest.

Use of artificial intelligence (AI)-assisted technology for manuscript preparation

The authors confirm that there was no use of artificial intelligence (AI)-assisted technology for assisting in the writing or editing of the manuscript and no images were manipulated using AI.

Financial support and sponsorship

Nil.

References

  1. , , . Hydroxyurea-associated acral erythema in a patient with polycythemia vera. Am J Hematol. 2014;89:931-2.
    [CrossRef] [PubMed] [Google Scholar]

Fulltext Views
1,475

PDF downloads
787
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections